Researchers Say Findings Are Reassuring, but Data on Topamax Inconclusive
Latest Pregnancy News
By Salynn Boyles
WebMD Health News
Reviewed by Laura J. Martin, MD
May 17, 2011 -- Use of newer antiseizure drugs during the first trimester of pregnancy was not associated with an increased risk for major birth defects in one of the largest studies ever to examine the issue.
The finding can be seen as reassuring to women of childbearing age who take the newer epilepsy drugs. But it had one major limitation: It did not include many women who took the drug Topamax (topiramate).
Back in March, the FDA warned that use of Topamax early in pregnancy was associated with an increased risk for cleft lip and cleft palate in newborns, citing new drug registry data suggesting a 16-fold increase in risk.
Most of the women in the new study who took an antiseizure drug took Lamictal (lamotrigine), and their birth defect risk was just slightly higher than women who took no antiseizure drugs.
Just over 100 of the 800,000 women included in the Danish registry study took Topamax, researcher Anders Hviid, MSc, of Copenhagen's Statens Serum Institut tells WebMD.
The study appears in tomorrow's Journal of the American Medical Association.
"We cannot conclude anything or make any recommendations on [Topamax], based on this study," he says.
Birth Defects Rare With Newer Drugs
As many as one in 200 pregnant women take antiseizure drugs for epilepsy and, increasingly, for other conditions like migraines and bipolar disorder.
The risk of birth defects with the second-generation drugs that began appearing in the early 1990s is clearly much lower than for older antiseizure drugs like Depakote (valproic acid). But studies examining their safety during early pregnancy or at conception are limited.
The Danish study included data on 837,795 live births occurring in that country between January 1996 and September 2008, including 1,532 women who took a second-generation antiseizure drug during their first trimester.
Just over a thousand women took Lamictal, about 400 took Trileptal (oxcarbazepine), about 100 took Topamax, and close to 60 each took Neurontin (gabapentin) or Keppra (levetiracetam). Some of the women took more than one drug.
Major birth defects occurred in 3.2% of infants exposed to one of the drugs early in development, compared to 2.4% of babies who were not exposed to any of the drugs.
A total of 4.6% of women who took Topamax and 3.7% to 4% of women who took Lamictal delivered babies with major birth defects.
NYU professor of neurology and epilepsy specialist Jacqueline A. French, MD, calls the study somewhat reassuring, but she adds that studies based on registries of women taking the drugs tell more about their risks.
It was data from this type of study that FDA officials cited when they warned about the Topamax oral birth defect risk earlier this year.
"The findings are reassuring because if the rates of fetal malformation were as high as with Depakote, even with the small sample sizes in this study we would see it," she tells WebMD. "But the findings are not reassuring enough to say that we are out of the woods with all of these drugs."
Because not all patients respond to all drugs, switching from one drug to another is not always an option, she says. And it is almost never a good idea to change antiseizure drugs during pregnancy because the new drug may not control seizures as well.
"With every therapeutic decision in epilepsy we have to weigh the risk of changing a drug with the risk of remaining on it," French says.
SOURCES: Molgaard-Nielsen, D. Journal of the American Medical Association, May 18, 2011; vol 305: pp 1996-2002.Anders Hviid, MSc, senior investigator, department of epidemiology research, Statens Serum Institut, Copenhagen, Denmark.Jacqueline French, MD, New York University Comprehensive Epilepsy Center.News release, JAMA Media.WebMD Health News: "New Birth Defect Warning for Topamax."FDA: "Topamax Label Change - Risk for Development of Cleft Lip and/or Cleft Palate in Newborns." ©2011 WebMD, LLC. All Rights Reserved.
Subscribe to MedicineNet's General Health Newsletter